Alert archive / Arizona / Winter Storm Watches in 2012
Winter Storm Watch 3, NWS Tucson, AZ
NWS Tucson, AZ issued this winter storm watch at Dec 17, 2012, 3:52 AM MST for 5 counties in Arizona. It took effect at Dec 18, 2012, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2012, 3:52 AM MST (10:52 UTC)
- In effect from
- Dec 18, 2012, 11:00 PM MST
- Expired
- Dec 17, 2012, 2:40 PM MST
- In force
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 10.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
563 WWUS45 KTWC 171052 WSWTWC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 352 AM MST MON DEC 17 2012 AZZ504-506-509>511-514-172300- /O.NEW.KTWC.WS.A.0003.121219T0600Z-121219T2200Z/ TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CATALINA AND RINCON MOUNTAINS- INCLUDING THE CITIES OF...ORACLE...HANNAGAN MEADOW... MOUNT GRAHAM...MOUNT LEMMON...SUMMERHAVEN 352 AM MST MON DEC 17 2012 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON ABOVE 4000 FEET... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON. * IMPACTS...A PERIOD OF INTENSE SNOW AND REDUCED VISIBILITIES WILL PRODUCE EXTREMELY HAZARDOUS TRAVEL CONDITIONS ALONG HIGH ELEVATION ROADWAYS. * TIMING...SNOW WILL BEGIN TO OCCUR LATE TUESDAY EVENING WITH SNOW LEVELS POTENTIALLY FALLING TO AROUND 4000 TO 5000 FEET DURING THE OVERNIGHT PERIOD TUESDAY NIGHT INTO WEDNESDAY. * SNOW ACCUMULATIONS...ACCUMULATIONS COULD RANGE FROM AROUND 6 TO 9 INCHES FOR THE WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. SNOW AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE OVER THE SANTA CATALINA AND RINCON MOUNTAINS OF NORTHEAST PIMA COUNTY... AND THE PINALENO AND GALIURO MOUNTAINS OF GRAHAM COUNTY. * SNOW LEVELS...LEVELS WILL START FAIRLY HIGH ON TUESDAY AFTERNOON...GENERALLY AROUND 8000 TO 9000 FEET...BUT WILL QUICKLY FALL...POSSIBLY TO AROUND 4000 TO 5000 FEET BY EARLY WEDNESDAY MORNING. IF THE SNOW LEVELS DO FALL TO THE 4000 FOOT LEVEL THE SNOW AMOUNTS BETWEEN 4000 TO 5000 FEET WILL GENERALLY RANGE FROM 1 TO 2 INCHES IN SOME PLACES. * WINDS...WINDS WILL BE FROM THE WEST TO SOUTHWEST AT 15 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH IN THE LOWER TERRAIN. WINDS SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 45 TO 55 MPH ARE POSSIBLE OVER THE HIGHER PEAKS TUESDAY NIGHT INTO WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY SERIOUSLY IMPACT TRAVEL. GUSTY WINDS AND BLOWING SNOW IS ALSO POSSIBLE. THOSE PLANNING TRAVEL INTO THE WATCH AREA SHOULD PREPARE FOR DIFFICULT WINTER DRIVING CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR UPDATES ON THIS DEVELOPING WINTER STORM. && $$ HTTP://WEATHER.GOV/TUCSON
1 follow-up statement
930 WWUS45 KTWC 172140 WSWTWC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST MON DEC 17 2012 AZZ504-506-509>511-514-180600- /O.UPG.KTWC.WS.A.0003.121219T0600Z-121219T2200Z/ /O.NEW.KTWC.WW.Y.0005.121219T0600Z-121219T2200Z/ TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CATALINA AND RINCON MOUNTAINS- INCLUDING THE CITIES OF...ORACLE...HANNAGAN MEADOW... MOUNT GRAHAM...MOUNT LEMMON...SUMMERHAVEN 240 PM MST MON DEC 17 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 3 PM MST WEDNESDAY ABOVE 4000 FEET... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER WEATHER ADVISORY WHICH IS IN EFFECT FROM 11 PM TUESDAY TO 3 PM MST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS...A PERIOD OF INTENSE SNOW AND REDUCED VISIBILITIES WILL PRODUCE EXTREMELY HAZARDOUS TRAVEL CONDITIONS ALONG HIGH ELEVATION ROADWAYS. * TIMING...SNOW WILL BEGIN TO OCCUR LATE TUESDAY EVENING WITH SNOW LEVELS POTENTIALLY FALLING TO AROUND 3500 TO 4500 FEET DURING THE OVERNIGHT PERIOD TUESDAY NIGHT INTO WEDNESDAY. * SNOW ACCUMULATIONS...ACCUMULATIONS COULD RANGE FROM AROUND 6 TO 9 INCHES FOR THE WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. SNOW AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE OVER THE SANTA CATALINA AND RINCON MOUNTAINS OF NORTHEAST PIMA COUNTY... AND THE PINALENO AND GALIURO MOUNTAINS OF GRAHAM COUNTY. ORACLE COULD SEE UP TO THREE INCHES. * SNOW LEVELS...LEVELS WILL START FAIRLY HIGH TUESDAY AFTERNOON...AROUND 8000 TO 9000 FEET...BUT WILL QUICKLY FALL...POSSIBLY TO AROUND 3500 TO 4500 FEET BY EARLY WEDNESDAY MORNING. IF THE SNOW LEVELS DO FALL TO THE 4000 FOOT LEVEL THE SNOW AMOUNTS BETWEEN 4000 TO 5000 FEET WILL GENERALLY RANGE FROM 1 TO 2 INCHES IN SOME PLACES. * WINDS...WINDS WILL BE FROM THE WEST TO SOUTHWEST AT 15 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH IN THE LOWER TERRAIN. WINDS SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 45 TO 55 MPH ARE POSSIBLE OVER THE HIGHER PEAKS TUESDAY NIGHT INTO WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW ARE LIKELY WHICH WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ HTTP://WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this winter storm watch went out at Dec 17, 3:22 AM MST, 30 minutes earlier.
Area forecast discussion, Dec 17, 3:22 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
322 AM MST MON DEC 17 2012
.SYNOPSIS...ENOUGH LOW LEVEL MOISTURE LEFT OVER FOR PATCHY FOG AND
FROST TO DEVELOP...ESPECIALLY EAST OF TUCSON THIS MORNING.
OTHERWISE...WARMER AND DRY TODAY AND TUESDAY. ANOTHER STRONG AND
COLD PACIFIC STORM WILL BRING RAIN AND SNOW TO THE AREA LATE TUESDAY
NIGHT INTO WEDNESDAY. MUCH COLDER WEDNESDAY NIGHT INTO THURSDAY WITH
WIDESPREAD FREEZING OR NEAR FREEZING TEMPERATURES. WARMER LATE IN
THE WEEK AND OVER THE WEEKEND.
&&
.DISCUSSION...WATER VAPOR IMAGERY AND 17/00Z UPPER-AIR PLOTS SHOW
DRY NORTHWEST FLOW ALOFT ACROSS MUCH OF THE DESERT SOUTHWEST. IR
SATELLITE IMAGERY SHOWS MOSTLY CLEAR SKIES ACROSS SOUTHEAST
ARIZONA...WITH PLENTY OF LOW CLOUDS OVER THE NORTHWEST PORTION OF
THE STATE. EXPECT A CHILLY START TO THE MORNING WITH THE POTENTIAL
FOR AREAS OF FROST AND PATCHY LOW LYING FOG IN SOME AREAS. WITH
PLENTY OF SUN TODAY WE SHOULD WARM TO AROUND THE 60 DEG MARK FOR THE
TUCSON AREA...WITH SIGNIFICANT ADDITIONAL WARMING EXPECTED ON
TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.
A FAST MOVING TROUGH WILL MOVE ACROSS THE STATE TUESDAY EVENING
INTO WEDNESDAY BRINGING WITH IT A PRETTY GOOD CHANCE FOR VALLEY RAIN
AND MOUNTAIN SNOW. THE BEST POTENTIAL FOR MOUNTAIN SNOW WILL OCCUR
ACROSS THE NORTHERN TIER OF MY FORECAST AREA...SPECIFICALLY THE
HIGHER TERRAIN OF EASTERN PINAL COUNTY...NORTHEAST PIMA WHICH
INCLUDES THE SANTA CATALINA AND RINCON MOUNTAINS. IN ADDITION...THE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES WILL ALSO SEE DECENT SNOW
AMOUNTS WITH THIS FAST MOVING SYSTEM. THE MODELS OVER THE PAST DAY
OR SO HAVE BEEN INDICATING THAT THIS WILL BE A COLD SYSTEM WITH THE
NAM SUGGESTING HIGHS FOR TUCSON MAY NOT GET OUT OF THE 40S FOR
WEDNESDAY. AS OF RESULT...SNOW LEVELS WILL ALSO BE FAIRLY LOW...
GENERALLY AROUND 4000 FEET FOR THE AREAS PREVIOUSLY MENTIONED. FOR
NORTHEAST PIMA COUNTY THIS MEANS SNOW IS POSSIBLE OVER THE HIGHER
TERRAIN OF EXTREME EASTERN AND NORTHEASTERN PIMA COUNTY...EXCLUDING
THE TUCSON METRO AREA. HOWEVER...FINE TUNING THE DETAILS WILL
CONTINUE TO OCCUR DURING SUBSEQUENT SHIFTS. THAT SAID...WILL BE
ISSUING A WINTER STORM WATCH ON THIS SHIFT THAT WILL GO INTO EFFECT
LATE TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON FOR ELEVATIONS
ABOVE 4000 FEET FOR PORTIONS OF NE PIMA COUNTY...GRAHAM AND GREENLEE
COUNTIES. SNOW AMOUNTS ABOVE 7000 FEET WILL LIKELY RANGE FROM 6 TO 8
INCHES OVER PORTIONS OF GRAHAM AND GREENLEE COUNTIES...WITH AMOUNTS
AROUND THE 6 INCH MARK FOR NORTHEAST PIMA COUNTY. THESE VALUES WOULD
PUT THE SNOW AMOUNTS WITHIN THE RANGE FOR A WINTER WEATHER
ADVISORY...BUT THE DAY SHIFT CAN MAKE FURTHER ADJUSTMENTS AS NEEDED.
ONCE THE SYSTEM EXITS THE REGION LATE WEDNESDAY WE WILL SEE
TEMPERATURES PLUMMET WITH SUB-FREEZING TEMPERATURES EXPECTED ACROSS
MOST OF THE FORECAST AREA BY EARLY THURSDAY MORNING. IN ADDITION...
AREAS OF FROST WILL ALSO BE POSSIBLE AS WELL FOR EARLY THURSDAY
MORNING.
WEAK RIDGING/NEARLY ZONAL FLOW WILL DEVELOP BEHIND THE SYSTEM FOR
WARMING TEMPERATURES THROUGH AT LEAST THE EARLY PART OF THE WEEKEND.
HOWEVER...BEYOND SATURDAY THE MODELS HAVE STARK DIFFERENCES...SO
OPTED TO INTRODUCE MORE CLOUDS AND A SLIGHT CHANCE OF
SHOWERS...MAINLY OUT WEST AS ANOTHER SYSTEM APPROACHED LATE IN THE
WEEKEND OR EARLY NEXT WEEK. MOLLERE
&&
.AVIATION...THROUGH TUESDAY MORNING SKIES WILL REMAIN CLEAR WITH
LIGHT...LESS THAN 10 KTS...DIURNAL WINDS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS. CERNIGLIA
&&
.FIRE WEATHER...A WEAK UPPER LEVEL RIDGE WILL PROVIDE DRY AND WARMER
CONDITIONS MONDAY AND TUESDAY WITH LIGHT DIURNAL WINDS. ANOTHER
UPPER TROUGH WILL MOVE ACROSS ARIZONA TUESDAY NIGHT AND EARLY
WEDNESDAY FOR STRONG AND GUSTY LATE NIGHT AND MORNING WINDS...VALLEY
RAIN AND MOUNTAIN SNOW...AND COLDER TEMPERATURES. BEHIND THIS
SYSTEM CONDITIONS WILL BE MILD WITH MUCH LOWER RH LEVELS THURSDAY
THROUGH THE WEEKEND. WINDS WILL BE LIGHT TO LOCALLY MODERATE
EASTERLY THURSDAY AND THURSDAY NIGHT THEN LIGHT DIURNALLY DRIVEN
THEREAFTER. CERNIGLIA
&&
.TWC WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM TUESDAY
EVENING THROUGH WEDNESDAY AFTERNOON FOR AZZ504-506-509>511-514
ABOVE 4000 FEET.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSONHazardous weather outlook, Dec 16, 3:17 PM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 317 PM MST SUN DEC 16 2012 AZZ501>515-171300- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 317 PM MST SUN DEC 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TONIGHT COLDER TEMPERATURES WILL OCCUR IN THE WAKE OF THE LATEST WEATHER SYSTEM TO MOVE THROUGH SOUTHEAST ARIZONA. ENOUGH RESIDUAL MOISTURE WILL BE AROUND OVERNIGHT FOR PATCHY FOG TO DEVELOP AND IN AREAS THAT ARE AT OR BELOW FREEZING...AREAS OF FROST WILL OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WARMER MONDAY AND TUESDAY BEFORE ANOTHER PACIFIC STORM BRINGS VALLEY RAIN AND MOUNTAIN SNOW LATE TUESDAY NIGHT INTO WEDNESDAY. THIS SYSTEM WILL MOVE A LITTLE FASTER THAN THE LAST STORM...SO VALLEY RAIN AND MOUNTAIN SNOW TOTALS WILL BE LESS. TURNING MUCH COLDER WEDNESDAY NIGHT INTO THURSDAY MORNING AS SYSTEM MOVES AWAY FROM THE AREA. WIDESPREAD FREEZING TEMPERATURES ARE LIKELY AREA WIDE WITH THE LOW DESERTS POSSIBLY SEEING A HARD FREEZE. AREAS OF FROST IS ALSO A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:40 PM MST | Winter Weather Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal | 41 hr |
Nearby
Winter Storm Watches in Arizona, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.